Optimal policies with strategic distortions

Kala Krishna, Marie Thursby

Research output: Contribution to journalArticle

13 Citations (Scopus)

Abstract

This paper analyzes the jointly optimal levels of a variety of policy instruments when markets are imperfectly competitive. A targeting principle to identify optimal policies under imperfect competition is derived using the concept of a 'strategic distortion'. This allows us to interpret when trade policy is first best and links the literature on optimal policies with imperfect competition to the standard targeting literature. We show that optimal tax/subsidy policy depends crucially on the presence of other regulations and assumptions about market segmentation.

Original languageEnglish (US)
Pages (from-to)291-308
Number of pages18
JournalJournal of International Economics
Volume31
Issue number3-4
DOIs
StatePublished - Jan 1 1991

Fingerprint

Targeting
Imperfect competition
Optimal policy
Tax subsidies
Trade policy
Optimal tax
Market segmentation
Policy instruments

All Science Journal Classification (ASJC) codes

  • Finance
  • Economics and Econometrics

Cite this

Krishna, Kala ; Thursby, Marie. / Optimal policies with strategic distortions. In: Journal of International Economics. 1991 ; Vol. 31, No. 3-4. pp. 291-308.
@article{1c00d2486499436b8a8374f3d1294fc3,
title = "Optimal policies with strategic distortions",
abstract = "This paper analyzes the jointly optimal levels of a variety of policy instruments when markets are imperfectly competitive. A targeting principle to identify optimal policies under imperfect competition is derived using the concept of a 'strategic distortion'. This allows us to interpret when trade policy is first best and links the literature on optimal policies with imperfect competition to the standard targeting literature. We show that optimal tax/subsidy policy depends crucially on the presence of other regulations and assumptions about market segmentation.",
author = "Kala Krishna and Marie Thursby",
year = "1991",
month = "1",
day = "1",
doi = "10.1016/0022-1996(91)90040-D",
language = "English (US)",
volume = "31",
pages = "291--308",
journal = "Journal of International Economics",
issn = "0022-1996",
publisher = "Elsevier",
number = "3-4",

}

Optimal policies with strategic distortions. / Krishna, Kala; Thursby, Marie.

In: Journal of International Economics, Vol. 31, No. 3-4, 01.01.1991, p. 291-308.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Optimal policies with strategic distortions

AU - Krishna, Kala

AU - Thursby, Marie

PY - 1991/1/1

Y1 - 1991/1/1

N2 - This paper analyzes the jointly optimal levels of a variety of policy instruments when markets are imperfectly competitive. A targeting principle to identify optimal policies under imperfect competition is derived using the concept of a 'strategic distortion'. This allows us to interpret when trade policy is first best and links the literature on optimal policies with imperfect competition to the standard targeting literature. We show that optimal tax/subsidy policy depends crucially on the presence of other regulations and assumptions about market segmentation.

AB - This paper analyzes the jointly optimal levels of a variety of policy instruments when markets are imperfectly competitive. A targeting principle to identify optimal policies under imperfect competition is derived using the concept of a 'strategic distortion'. This allows us to interpret when trade policy is first best and links the literature on optimal policies with imperfect competition to the standard targeting literature. We show that optimal tax/subsidy policy depends crucially on the presence of other regulations and assumptions about market segmentation.

UR - http://www.scopus.com/inward/record.url?scp=0040950592&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0040950592&partnerID=8YFLogxK

U2 - 10.1016/0022-1996(91)90040-D

DO - 10.1016/0022-1996(91)90040-D

M3 - Article

AN - SCOPUS:0040950592

VL - 31

SP - 291

EP - 308

JO - Journal of International Economics

JF - Journal of International Economics

SN - 0022-1996

IS - 3-4

ER -